ADVERTISEMENT

Q. Can emboli form as a result of chemotherapy?

Answered by
Dr. Prakash H Muddegowda
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Mar 23, 2016 and last reviewed on: Nov 27, 2019

Hi doctor,

The patient has stage 3 rectal cancer. He had brachytherapy radiation last summer. Through surgery, they removed the rectum, surrounding mesorectal fat and involved lymph nodes. Pathology declared radiation to be a complete response and no cancer found. FOLFOX chemo has begun before 14 months for every two weeks to prevent metastatic cancer. Patient also has an aneurysm in his ascending aorta of 5.3 cm which was initially found on a CT scan due to the cancer. Plan is for repair of the aorta. A chest CT scan with contrast was conducted last week in order to follow the growth of the aneurysm that left the following impression. Multiple bilateral pulmonary emboli involving the left lower lobar pulmonary artery, multiple bilateral segmental and subsegmental pulmonary arteries. Patient has no history of emboli. Multiple scans prior to surgery did not reveal such, so these seem to be the result of either the surgery or the chemotherapy itself or a combination. Patient has since been put on 1 mL injections of Lovenox, morning and night. He has infusion of FOLFOX scheduled for this week. This will be round 11 of 12 in total. Patient has two upcoming surgeries planned for this summer. The ileostomy reversal and the repair of his 5.3 cm thoracic ascending aorta. We were hoping to hear the recommendations in regards to proceeding with the infusion as a result of the most recent finding. Will further infusions slow the reabsorption of the emboli and thus delay necessary surgeries? Thank you for your help, expertise and insight.

#

Hi,

Welcome to icliniq.com.

Based on your query, my opinion is as follows:

  • Yes, it appears to be secondary to chemotherapy induced thrombosis.
  • It is usually secondary to development of venous thrombi usually in deeper veins of the legs. Prolonged bed rest could be an additional factor along with chemotherapy.
  • Now that he is on Lovenox (Enoxaparin), the possibility of future thrombus formation is not there. The other thrombus will slowly dissolve and is not dependent on Lovenox therapy or further chemotherapy. Lovenox is given to prevent any future thrombus formation.
  • As his lung saturation is good and he is physically well, no specific lysis of the thromboemboli is necessary. Only prevention of future thrombus, as is being done through Lovenox should be adequate.
  • Unless his symptoms worsen physically, he can go for the next cycle. He needs to be on continuous Lovenox therapy until the completion of cycles and until thrombus gets completely dissolved. Then, after that depending on the risk anticoagulant therapy may be necessary.
  • For now, if he is physically better with good respiratory function then he can go for the next cycle of chemotherapy.

The Probable causes:

Chemotherapy and bed rest.

Treatment plan:

Can continue chemotherapy along with Lovenox.

Preventive measures:

1. Continuing Lovenox is essential. Watching for any bleeding is necessary.
2. Regularly evaluate respiratory function along with patients PTT (partial thromboplastin time) and APTT (activated partial thromboplastin time) or INR (international normalized ratio) to avoid risk of bleeding due to anticoagulant therapy.

Regarding follow up:

For further information consult a hematologist online.---> https://www.icliniq.com/ask-a-doctor-online/hematologist


Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
Will chemotherapy work for prostate cancer in an elderly patient?

.. read through your query in detail. Please find my observations below. It is important to know when the cancer spread was first detected. If it has spread to involve other areas then it is likely to be stage 4 cancer. I have served in a cancer inst...   Read full

Please explain the presentation of DVT.

.. deep vein thrombosis classically presents as sharp, unilateral limb pain with swelling, redness and extreme pain especially if someone tries to squeeze it.What you are explaining here is neuropathic pain. Your BMI is not low, but is on the lower ...   Read full

Post chemotherapy, there is remission of RA with pain in joints. Please help.

.. gone through your reports (attachment removed to protect patient identity). It seems her arthritis is flaring up again. Eventually, Cyclosporine and HCQs are both very mild when it comes to arthritis management. She may have had a prolonged suppr...   Read full

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


Managing Diabetes During Festive Season
All the festivals are indirectly a danger sign for diabetic patients. Read this article to know more about how to handle...  Read more»
What You Should Eat and Drink for A Healthy Life!!
Food is essential for our survival, and what we eat definitely impacts our health. We can easily reduce the risk of many...  Read more»
What Is ADHD and How Is It Managed?
This article discusses ADHD, whether it is a real condition, features of ADHD, how to recognize and manage this common c...  Read more»

Ask your health query to a doctor online?

Ask a Hematologist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.